Kansas, 2022

Tornadoes and Hail in Kansas, June 23, 2022

June 23, 2022 · NWS ICT · 12 events in 3 counties and zones

A cyclic supercell developed across central Kansas, during the evening of June 23rd, 2022. A total of 6 tornadoes touched down during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cyclic supercell developed across central Kansas, during the evening of June 23rd, 2022. A total of 6 tornadoes touched down during the evening. There were winds that overturned a semitrailer and camper on Interstate 70. Additionally up to ping ping ball sized hail fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 1:51 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 23, 1:51 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
251 PM CDT Thu Jun 23 2022

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Thu Jun 23 2022

Currently have a large area of upper high pressure centered over
TX with a compact upper trough approaching the Great Basin. In
addition, water vapor imagery continues to show a mid level
moisture plume, with tropical connection, extending across the
area. At the surface, high dewpoints continue to funnel into
central KS on southeast winds with a low level dry punch extending
from north of KGLD to near KHYS.

Storms are expected to develop later this afternoon over NW KS
and SW Nebraska there loose dryline intersects the better low
level moisture. This will likely be somewhere in the KHLC
vicinity. Any storms that develop will likely persist for several
hours aided by increasing low level jet and persistent 850-700mb
theta-e advection. Will be plenty of CAPE and enough deep layer
shear for severe storms with any of the activity that develops.
Will be a tornado threat generally north of I-70 where deep
southeast winds allow for better low level shear. So highest
storm chances tonight will remain for areas along and north of
I-70.

Main story for Fri will remain the brief return of extreme heat.
Many locations along and west of I-135 will reach or top 100 Fri
afternoon. The only good news is that dewpoints should mix-out in
these same locations which should keep the heat indices from
getting too extreme. Attention will then turn to a significant
cool down by the end of the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Jun 23 2022

There remains good model agreement in a shortwave trough swinging
across the Northern Plains for Fri night through Sat. This will
allow a cold front to sink south across the Central and Southern
Plains. It is expected to move into our forecast area Sat morning,
moving through Wichita during the late afternoon. While we are not
looking for widespread storms along the front as it surges south,
can't rule out a few storms along it as cap starts to erode Sat
afternoon. May actually see an uptick in storm coverage Sat night
as a few upper impulses track over the Southern/Central Rockies
and out into KS.

The bigger story will finally be some cooler temps. We are still
looking for highs for both Sun and Mon in the upper 70s to around
80 degrees, which is around 10 degrees below normal. Will start to
see temps warm back closer to seasonal normals for Tue as the
surface high shifts east and we get back into some return flow, as
we get back to above normal temps by the end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM CDT Thu Jun 23 2022

Some lingering showers were draped across south central KS while
the bulk of morning convection has shifted eastward across
northeast KS. Another round of storms is expected to develop
across northern KS possibly impacting our central KS counties late
this afternoon and evening and overnight hours. Maintained a VCTS
mention in the KGBD, KRSL and KSLN TAFs. A strengthening nocturnal
LLJ will result in some LLWS impacting central and south central
KS tonight. MVFR and IFR cigs are possible under the heavier
showers and storms with the highest confidence across portions of
central KS this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    93  76 100  78 /  20  10   0  10
Hutchinson      93  75 100  77 /  20  20   0  10
Newton          91  75  99  77 /  20  20   0  10
ElDorado        88  75  96  77 /  20  10   0  10
Winfield-KWLD   93  76  98  78 /  20  10   0   0
Russell         94  73 103  71 /  40  40   0  10
Great Bend      95  74 102  73 /  40  30   0  10
Salina          93  73  99  78 /  30  50   0  10
McPherson       91  75  98  78 /  30  30   0  10
Coffeyville     90  73  96  77 /  20  10   0   0
Chanute         88  72  95  77 /  20  10   0  10
Iola            87  72  94  77 /  20  10  10  10
Parsons-KPPF    89  73  95  77 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Jun 23, 10:40 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1140 AM CDT Thu Jun 23 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1140 AM CDT Thu Jun 23 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Thunderstorm chances will continue across the region for this
afternoon and this evening. The highest threat will be across
central Kansas. Strong and severe storms will be possible late this
afternoon and evening with half dollar sized hail and wind gusts to
65 mph. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are additional chances for storms Friday night in north
central Kansas and across the entire area Saturday through early
Sunday. A few strong storms with wind gusts to 50 mph, small hail
and locally heavy rainfall are possible through this period.

On Friday, afternoon heat indices may climb to 102 to 105. Heat
indices on Saturday are anticipated to be around 100 in portions of
south central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Special weather statement, Jun 23, 2:00 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT Thu Jun 23 2022

KSZ032-033-232030-
Russell KS-Lincoln KS-
300 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of west central Lincoln
and eastern Russell Counties through 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Russell, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 185 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9850 3900 9832 3876 9870 3887 9888
      3913 9875
TIME...MOT...LOC 1959Z 216DEG 32KT 3889 9873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MCGUIRE
Local storm report, Jun 23, 2:53 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             RUSSELL                 38.89N 98.85W
06/23/2022  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

&&
Local storm report, Jun 23, 2:54 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     RUSSELL                 38.89N 98.86W
06/23/2022  E60 MPH          RUSSELL            KS   PUBLIC

            ESTIMATED 50-60 MPH WINDS IN RUSSELL.

&&

MWM

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 23, 2:54 PM CST to 2:55 PM CST
Where
Russell County, 0.88 mi NW of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.890, -98.860

An estimated 50 to 60 mph winds occurred.

Hail, Russell

When
June 23, 3:32 PM CST to 3:33 PM CST
Where
Russell County, 1.38 mi N of Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -98.850

Tornado, Russell

When
June 23, 4:25 PM CST to 4:26 PM CST
Where
Russell County, 2.34 mi NNE of Bunker Hill to 2.4 mi NNE of Bunker Hill
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.900, -98.660

Brief touchdown in open country.

Hail, Russell

When
June 23, 4:29 PM CST to 4:30 PM CST
Where
Russell County, 6.22 mi N of Bunker Hill
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.960, -98.680

A report of half dollar sized hail west of Wilson Lake.

Thunderstorm Wind, Russell

When
June 23, 4:53 PM CST to 4:54 PM CST
Where
Russell County, 1.28 mi ESE of Bunker Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.860, -98.660

A semitrailer and camper were blown over on Interstate 70 near mile marker 195 according to the Kansas Highway Patrol.

Tornado, Russell

When
June 23, 4:54 PM CST to 4:55 PM CST
Where
Russell County, 0.69 mi N of Dorrance to 0.7 mi N of Dorrance
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.860, -98.580

Brief touchdown in open country.

Tornado, Lincoln

When
June 23, 5:20 PM CST to 5:21 PM CST
Where
Lincoln County, 6.24 mi S of Sylvan Grove
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.930, -98.390

Brief touchdown in open country.

Hail, Russell

When
June 23, 5:34 PM CST to 5:35 PM CST
Where
Russell County, 0.87 mi SE of Luray
Measured
1.5 in hail
Reported by
Public
Coordinates
39.110, -98.690

An mPING report of ping pong ball sized hail.

Hail, Russell

When
June 23, 5:38 PM CST to 5:39 PM CST
Where
Russell County, 0.87 mi SE of Luray
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.110, -98.690

Windows were broken out at the bank from the hail.

Tornado, Lincoln

When
June 23, 5:39 PM CST to 5:40 PM CST
Where
Lincoln County, 10.71 mi SSE of Vesper
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.880, -98.230

Brief touchdown in open country.

Tornado, Saline

When
June 23, 6:26 PM CST to 6:27 PM CST
Where
Saline County, 4.15 mi S of Glendale to 4.14 mi S of Glendale
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.840, -97.870

Brief touchdown in open country.

Tornado, Saline

When
June 23, 6:30 PM CST to 6:31 PM CST
Where
Saline County, 2.99 mi SW of Glendale to 2.92 mi SW of Glendale
Rating
EFU
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.870, -97.910

Brief touchdown in open country.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041251, 1041246, 1023365, 1041249, 1041250, 1023366, 1023367, 1041247, 1041248, 1023368, 1023370, 1023371.